Walnut

Subscribe to RSS Feed for recent updates
Subscribe to RSS Feed for recent updates

YANA - YOU ARE NOT ALONE NOW

PROSTATE CANCER SUPPORT SITE

 

SURVIVOR STORIES  :  DISCUSSION FORUM  :  WIVES & PARTNERS  :  TELL YOUR STORY  :  UPDATE YOUR STORY  :  DONATIONS  :  TROOP-C

YANA HOME PAGE  :  DON'T PANIC  :  GOOD NEWS!  :  DIAGNOSIS  :  SURVIVING  :  TREATMENT CHOICES  :  RESOURCES  :  ABOUT US  :  MAIL US

 

 BRONZE 
This is his Country or State Flag

Steve D lives in Kansas, USA. He was 61 when he was diagnosed in March, 2014. His initial PSA was 1184.00 ng/ml, his Gleason Score was Unknown, and he was staged T4. His choice of treatment was ADT-Androgen Deprivation (Hormone) (Other). Here is his story.

March 17 2014

I went to my primary care physician because I was having problems urinating. He examined me and said I had a tumor. I was sent for an MRI and referred to a colorectal surgeon for examination. A colonoscopy and biopsy was scheduled for the following week. The results were that the problem was not in the colon and the tumor was an enlarged prostate gland. The biopsy results took another week to be completed. A Gleason score was not given on the report. I was released by the colorectal surgeon and referred to a radiation oncologist. The radiation oncologist set me up with a medical oncologist and an appointment was scheduled for April 9th. I was still having severe problems with urinating and bowel movements and returned to my primary care physician who did not have any answers for my problems. I'd been bounced around the system long enough and left with the thought that I'd see the medical oncologist the next day.

April 9th 2014

My medical oncologist's examination resulted in several tests and I was immediately hospitalized. My PSA was 1894, my prostate was enlarged to 15 centimeters, my kidneys had shut down and my creatinine was 25, I also had afib and anemia and had an immediate blood transfusion. I was started on ADT (Firmagon). I responded quickly to the treatments and after ten days I was released from the hospital.

For the prostate cancer my medical oncologist and urologist concluded that my cancer was in my lymph nodes and bladder but was not detected in the bones or distant organs and my treatment option was to remain on ADT and begin radiation therapy. The size of the prostate was the guiding factor.

May 12th 2014

I begin IMRT radiation therapy and am scheculed for 40 treatments. Things are going well for the first couple of weeks. Until I went to urgent care with severe chest pain caused when I inhaled. I was treated and released with some relief and my cardiologist scheduled an ultrasound the following week. The ultrasound revealed clotting in my lungs and radiation therapy was halted as I was hospitalized again for another ten days to undergo blood clot treatment. Upon release I resumed my radiation therapy.

All things considered I responded well; the prostate was shrunk with radiation and other medications, the PSA was reduced to under 2, kidney function improved and my creatinine level was at 2 (high but quite an improvement), my cardiologist released me without any further problems with Afib but I remain on the blood thinning drug, Warfarin. Every three months I submitted blood work to my medical oncologist and visited my urologist for monthly injections of Firmagon and although sick for a couple of days after the injection I resumed normal activities.

November 4th 2015

I began urinating significant amounts of blood and was evaluated by urologist and nephrologist and my left kidney had atrophied. Also my blood test revealed that my PSA had risen to 11. My cancer was adjusting to the Firmagon. The medical oncologist ordered ct and bone scans - the bone scan revealed that my cancer had progressed to my bones. Most significant detections were in the ribs and some additional spots in the skull. My suggested treatment options were to change ADT treatment drug to Lupron and begin chemotherapy.

February 1st 2016

I begin chemotherapy with the drug Taxotere along with the steroid prednisone. I am to receive ten treatments three weeks apart.

I fare well for the first treatment but quickly experience the side effects. Nausea, hair loss at first then extreme leg weakness, neuropathy in the feet and fingers along with nail loss, mouth sores, skin thinning where simple scrapes lead to some significant bleeding, and spasms within my torso.

September 21st 2016

I have completed my chemotherapy and am reducing my prednisone dosage. Some of the side effects are gone or minimizing. The only significant thing remaining is neuropathy and extreme weakness especially in the legs. I have repeated the CT and Bone scans to check on the effectiveness of the chemo therapy. Some cancer is still present in the ribs but the largest areas were significantly reduced. My PSA has measured lower. 2.5. All in all good news and the medical oncologist seems impressed and optimistic.

I am sure it is not over and these treatments are not curative but can control the cancer for some period of time. The medical oncologists are not predictive and maintain a "wait and see" stance. I am back to submitting blood analysis for review every three months. My hope is that I can return to my physical fitness level before chemotherapy - I was walking a 5k every weekday - and maintain it for a significant time - two or three years - before I find the need for more treatment.

Steve's e-mail address is: tdglad AT yahoo.com (replace "AT" with "@")


RETURN TO INDEX : RETURN TO HOME PAGE LINKS